Alert archive / New York / Special Weather Statements in 2014
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 9, 2014, 1:46 AM EDT for Ontario County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2014, 1:46 AM EDT (05:46 UTC)
- Expired
- May 9, 2014, 2:15 AM EDT
- In force
- 29 min
- Issued by
- NWS Buffalo, NY
County Ontario County, NY
The radar
The Buffalo radar (KBUF), 115 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -425 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
512
WWUS81 KBUF 090546
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
146 AM EDT FRI MAY 9 2014
NYZ013-014-090615-
LIVINGSTON NY-ONTARIO NY-
146 AM EDT FRI MAY 9 2014
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED
WEATHER SPOTTERS INDICATED A STRONG THUNDERSTORM CAPABLE OF
PRODUCING HAIL UP TO THREE QUARTERS OF AN INCH. THIS STORM WAS
LOCATED NEAR HONEOYE...AND MOVING SOUTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
BRISTOL MOUNTAIN...
NAPLES...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4275 7763 4288 7758 4277 7701 4276 7701
4276 7731 4273 7734 4268 7734 4267 7736
4258 7736 4257 7737 4257 7750
$$
THOMASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 8, 10:26 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 8, 10:26 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1026 PM EDT THU MAY 8 2014 .SYNOPSIS... WARM AIR WILL OVERSPREAD THE REGION TONIGHT WITH LOW TEMPERATURES ABOUT 10 TO 15 DEGREES ABOVE NORMALS. THIS INFLUX OF WARMTH AND MOISTURE WILL HEIGHTEN THE RISK OF A FEW SHOWERS TONIGHT...WITH A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS LATE FRIDAY AND FRIDAY NIGHT AS A COLD FRONT SLOWLY CROSSES THE REGION. TEMPERATURES WILL BE SUMMER LIKE ON FRIDAY BEFORE PULLING BACK SOME OVER THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... RADAR IMAGERY LATE THIS EVENING SHOWING A NARROW BAND OF SHOWERS ACROSS THE SAINT LAWRENCE VALLEY AND ADIRONDACKS MOVING SLOWLY AWAY FROM THE REGION. ANOTHER EVEN NARROWER BAND OF SHOWERS AND EVEN A FEW ISOLATED WEAK THUNDERSTORMS HAS RECENTLY DEVELOPED OVER EASTERN LAKE ONTARIO AND NEAR KSYR. THIS BAND IS FORMING ALONG A TIGHT THETA-E GRADIENT NEAR 850MB ALONG THE ADVANCING WARM FRONT ALOFT. FLOW IN THIS LAYER HAS INCREASED JUST ENOUGH TO PRODUCE A NARROW RIBBON OF THETA-E ADVECTION AND ISENTROPIC UPGLIDE. GIVEN THE WEAK FLOW AND FORCING...EXPECT COVERAGE WITH THIS TO REMAIN ON THE LOW SIDE AS THE BAND SLOWLY DRIFTS INTO THE EASTERN LAKE ONTARIO REGION OVER THE NEXT FEW HOURS. ELSEWHERE MID LEVEL CLOUDS HAVE THICKENED ACROSS THE REST OF THE AREA WITH SKIES BECOMING MOSTLY CLOUDY. OVERNIGHT THE INCREASING WARM ADVECTION AND ISENTROPIC UPGLIDE WILL BRING AN INCREASING RISK OF AT LEAST A FEW SHOWERS FROM THE GENESEE VALLEY AND WESTERN FINGER LAKES NORTHEASTWARD. RECENT RADAR AND SATELLITE TRENDS AND MESOSCALE MODELS HAVE GIVEN ENOUGH CONFIDENCE TO REMOVE ANY PRECIP MENTION FROM THE WESTERN END OF THE STATE OVERNIGHT. FORCING FOR ASCENT IS ONLY MODEST AT BEST IN SUPPORT OF THE SURFACE WARM FRONT...WITH A FEW VERY WEAK CONVECTIVELY AUGMENTED MID LEVEL SHORTWAVES AND A WEAK 30-35 KNOT 700MB JET TO AID IN SOME CONVERGENCE. GIVEN THE WEAK FORCING...ONCE AGAIN MOST MODEL GUIDANCE SEEMS OVERDONE WITH RESPECT TO COVERAGE AND INTENSITY OF POTENTIAL SHOWERS OVERNIGHT. WITH THIS IN MIND...HAVE KEPT POPS IN THE CHANCE CATEGORY TONIGHT WITH A GENERAL TREND IN PUSHING THOSE RAIN CHANCES FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA IN ADVANCE OF THE WARM FRONT. SHORT RANGE MODEL GUIDANCE ALLOWS SOME LIMITED ELEVATED INSTABILITY TO PERSIST OVERNIGHT...SO AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT. BY FRIDAY MORNING MOST OF THE REGION WILL BE IN THE WARM SECTOR... WITH A FEW SCATTERED LEFTOVER WARM ADVECTION SHOWERS POSSIBLE ACROSS THE NORTH COUNTRY. THESE TOO WILL END BY LATE MORNING OR MIDDAY. THIS WILL LEAVE THE BULK OF THE AREA DRY IN THE WARM SECTOR FOR A GOOD PORTION OF THE DAY. INSTABILITY WILL INCREASE...AND MODEL GUIDANCE MAY VERY WELL BE UNDERDONE IN SBCAPE FORECAST GIVEN THAT THE MODEL FORECAST SKY COVER AND RAIN CHANCES APPEAR TOO HIGH IN THE WARM SECTOR. RAIN CHANCES WILL INCREASE LATER IN THE AFTERNOON AS MID LEVEL HEIGHT FALLS BEGIN TO OVERSPREAD THE LOWER LAKES AND A LEAD CONVECTIVELY AUGMENTED SHORTWAVE PROVIDES MORE ORGANIZED ASCENT. A FEW SCATTERED SHOWERS AND STORMS MAY ALSO DEVELOP ALONG TERRAIN INDUCED CONVERGENCE ZONES LATER IN THE AFTERNOON. COVERAGE SHOULD REMAIN SPARSE UNTIL EVENING WHEN THE BEST PERIOD OF SYNOPTIC SCALE SUPPORT ARRIVES. IT WILL REMAIN VERY MILD TONIGHT...ESPECIALLY FROM THE GENESEE VALLEY WESTWARD WHERE MANY LOCATIONS WILL REMAIN IN THE LOWER TO MID 60S OVERNIGHT. EVEN THE NORTH COUNTRY WILL ONLY DROP INTO THE LOWER 50S. FRIDAY WILL FEEL MORE LIKE MID SUMMER THAN EARLY MAY...WITH A STRONG PUSH OF WARM AIR IN THE WARM SECTOR. THIS WILL BE COMBINED WITH SSW DOWNSLOPE WINDS WHICH WILL BOOST TEMPERATURES IN THE LOWER ELEVATIONS OF WESTERN NY INTO THE LOWER TO MID 80S...WITH MID TO UPPER 70S ACROSS THE NORTH COUNTRY. THERE SHOULD BE ENOUGH SOUTHERLY COMPONENT TO PREVENT A LAKE BREEZE ALONG MOST OF THE SOUTH SHORE OF LAKE ONTARIO...SO IT MAY GET VERY WARM RIGHT TO THE LAKESHORE. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... AS WE MOVE FROM FRIDAY AFTERNOON INTO FRIDAY EVENING...EXPECT SHOWERS AND THUNDERSTORMS TO BE ONGOING ACROSS WESTERN AND NORTH-CENTRAL NEW YORK AS A SERIES OF WAVES RIPPLING ACROSS THE REGION AHEAD OF AN APPROACHING UPPER LEVEL TROUGH/SURFACE COOL FRONTAL BOUNDARY. THIS ACTIVITY WILL BE TAKING ADVANTAGE OF A DEEP MOIST RETURN FLOW ACROSS THE REGION WITH PWATS RUNNING UPWARDS OF 1.5 INCHES...WELL ABOVE NORMAL...MAKING THESE SHOWERS AND STORMS EFFICIENT RAIN PRODUCERS THAT SHOULD BRING AROUND A HALF INCH OF RAINFALL OVERNIGHT WITH LOCALLY HIGHER AMOUNTS APPROACHING AN INCH AS THERE WILL BE SOME POTENTIAL FOR TRAINING OF CONVECTION OVERNIGHT. IN ADDITION TO THE POTENTIAL FOR HEAVY RAIN...SOME STORMS MAY ALSO PRODUCE SMALL HAIL...PARTICULARLY EARLY IN THE EVENING AS CAPE VALUES WILL STILL BE IN THE NEIGHBORHOOD OF 600-1000 J/KG WITH WET-BULB ZERO HEIGHTS BELOW 10KFT. THE COLD FRONT WILL CONTINUE ITS SLOW MARCH ACROSS THE LOWER GREAT LAKES INTO SATURDAY MORNING WITH SHOWERS TAPERING OFF FROM WEST TO EAST THROUGH THE MORNING HOURS AS COOLER DRIER AND MORE STABLE AIR ADVECTS INTO THE REGION. THIS WILL RESULT IN A PLEASANT...ALBEIT BREEZY...AFTERNOON FOR MUCH OF THE AREA WITH INCREASING SUNSHINE AND HIGHS IN THE UPPER 60S TO LOWER 70S. THE FAIR WEATHER WILL LAST THROUGH SATURDAY NIGHT AS A SURFACE RIDGE OF HIGH PRESSURE MOVES OVERHEAD. A MILD AIRMASS IN PLACE WILL KEEP OVERNIGHT LOWS A FEW DEGREES ABOVE AVERAGE...IN THE UPPER 40S TO AROUND 50...IN SPITE OF DECENT CLEARING AND LIGHT WINDS OVERNIGHT. && .LONG TERM /SUNDAY THROUGH THURSDAY/... HIGH PRESSURE WILL MAINTAIN ITS INFLUENCE ON THE REGION THROUGH MUCH OF SUNDAY WITH A SLIGHT UPTICK IN TEMPERATURES AS THE CENTER OF THE SURFACE HIGH MOVES OFF TO THE EAST...ONCE AGAIN EXPOSING WESTERN NEW YORK TO INCREASINGLY WARM SOUTHERLY FLOW. WITH A WARM FRONT CURRENTLY PROGGED TO LIFT NORTH ACROSS THE LOWER GREAT LAKES SUNDAY NIGHT...THE COMING WEEK WILL ESSENTIALLY BE A REPEAT OF THIS WEEK WITH A CHANCE OF SHOWERS AND SLIGHT CHANCE OF THUNDER FROM LATE SUNDAY NIGHT THROUGH MONDAY NIGHT AS THE WARM FRONT SLOWLY LIFTS NORTH ACROSS THE REGION WITH ANOTHER ROUND OF SEASONABLY WARM TEMPERATURES MONDAY AND PARTICULARLY ON TUESDAY AS THE REGION MOVES INTO THE WARM SECTOR OF A DEVELOPING SURFACE LOW OVER THE UPPER MIDWEST. AT THIS POINT THERE ARE TIMING DIFFERENCES BETWEEN THE MODELS...BUT A COMPROMISE OF THE TYPICALLY FASTER GFS AND SLOWER ECMWF SUGGESTS ANOTHER WET AND STORMY PASSAGE OF A COLD FRONT SOMETIME WEDNESDAY OR WEDNESDAY NIGHT...FOLLOWED BY COOLER AND SHOWERY WEATHER TO FINISH OUT THE WEEK AS A DEEP UPPER LEVEL TROUGH BECOMES ESTABLISHED OVER THE GREAT LAKES. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... VFR WILL PREVAIL FOR THE 00Z TAF CYCLE. A WARM FRONT WILL LIFT NORTHEAST ACROSS THE REGION TONIGHT AND BRING SOME INCREASE IN VFR LEVEL CLOUDINESS. AT LEAST A FEW SCATTERED SHOWERS WILL ALSO DEVELOP ALONG THE ADVANCING WARM FRONT...BUT COVERAGE IS EXPECTED TO REMAIN SPARSE. SOME ELEVATED INSTABILITY IS PRESENT...SO AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT. GIVEN THE LIMITED COVERAGE...WE HAVE KEPT FORECAST CONDITIONS MAINLY VFR ALTHOUGH BRIEF/SPOTTY REDUCTIONS TO MVFR ARE POSSIBLE IN ANY HEAVIER SHOWERS THAT DO DEVELOP. THE WARM FRONT WILL EXIT THE NORTH COUNTRY FRIDAY MORNING WITH ANY WIDELY SCATTERED SHOWERS COMING TO AN END. THIS WILL LEAVE VFR TO PREVAIL WITH SCATTERED MID/HIGH CLOUDS. LATER IN THE AFTERNOON INCREASING INSTABILITY AND LIFT IN ADVANCE OF THE COLD FRONT AND MID LEVEL DISTURBANCE WILL ALLOW CLOUD COVER TO INCREASE AND LOWER WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. AGAIN WITH THE SPARSE COVERAGE INITIALLY...HAVE KEPT CONDITIONS MAINLY VFR ALTHOUGH A BRIEF/SPOTTY DIP TO MVFR IS POSSIBLE IN HEAVIER SHOWERS. OUTLOOK... FRIDAY NIGHT AND SATURDAY...VFR/MVFR WITH SCATTERED TO OCCASIONALLY MORE NUMEROUS SHOWERS AND THUNDERSTORMS. SUNDAY...VFR. MONDAY AND TUESDAY...MAINLY VFR WITH A CHANCE OF A FEW SHOWERS AND THUNDERSTORMS. && .MARINE... NORTHEAST WINDS WILL BECOME SOUTHEAST THEN SOUTHERLY AS A WARM FRONT MOVES NORTHWARD ACROSS THE REGION TONIGHT. THE CHOPPY CONDITIONS AT THE WEST END OF LAKE ONTARIO WILL PERSIST THROUGH THIS EVENING BEFORE WINDS VEER MORE OFFSHORE. THIS WILL BRING MUCH WARMER AIR INTO THE EASTERN LAKES AREA...AND WARMER AIR OVER THE COLDER LAKE WATERS WILL BRING MORE STABLE CONDITIONS ON THE LAKES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...HITCHCOCK/WCH NEAR TERM...HITCHCOCK SHORT TERM...WOOD LONG TERM...WOOD AVIATION...HITCHCOCK MARINE...HITCHCOCK/WCH
Hazardous weather outlook, May 8, 4:40 AM EDT, 21 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 440 AM EDT THU MAY 8 2014 NYZ001>008-010>014-019>021-085-090845- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 440 AM EDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-LOZ030-042>045-062>065-SLZ022-024-090845- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 440 AM EDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, May 9, 1:46 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
146 AM EDT FRI MAY 9 2014
NYZ013-014-090615-
LIVINGSTON NY-ONTARIO NY-
146 AM EDT FRI MAY 9 2014
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED
WEATHER SPOTTERS INDICATED A STRONG THUNDERSTORM CAPABLE OF
PRODUCING HAIL UP TO THREE QUARTERS OF AN INCH. THIS STORM WAS
LOCATED NEAR HONEOYE...AND MOVING SOUTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
BRISTOL MOUNTAIN...
NAPLES...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4275 7763 4288 7758 4277 7701 4276 7701
4276 7731 4273 7734 4268 7734 4267 7736
4258 7736 4257 7737 4257 7750
THOMASThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:17 PM EDT | Special Marine Warning | BUF | 88 min | |
| May 9, 4:38 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 52 min |
| May 9, 5:00 PM EDT | Special Marine Warning | BUF | 90 min | |
| May 9, 5:12 PM EDT | Special Weather Statement | BUF | Cattaraugus, Genesee, Orleans, Wyoming | 63 min |
| May 9, 5:25 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Orleans, Wyoming | 50 min |
| May 9, 5:58 PM EDT | Special Weather Statement | BUF | Livingston, Monroe | 62 min |
| May 9, 5:59 PM EDT | Special Marine Warning | BUF | 91 min | |
| May 9, 6:40 PM EDT | Special Weather Statement | BUF | Ontario, Wayne | 80 min |
| May 9, 7:08 PM EDT | Special Marine Warning | BUF | 67 min | |
| May 9, 7:40 PM EDT | Special Weather Statement | BUF | Oswego | 65 min |
| May 9, 7:51 PM EDT | Special Marine Warning | BUF | 39 min |
Nearby
Special Weather Statements in New York, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.